Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 147, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2008, 6:01 PM CDT for Mercer County, Rock Island County, Illinois; Muscatine County, Iowa. It was in force for 44 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 6:01 PM CDT (23:01 UTC)
- Expired
- Jun 14, 2008, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Muscatine County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:04 PM CDT | HAIL 0.25 | 2 Ene Muscatine, IA | |
| Jun 14, 6:05 PM CDT | HAIL 0.25 | 4 Nne Muscatine, IA | ALSO 40 MPH WIND. |
| Jun 14, 6:06 PM CDT | HAIL 0.5 | 1 Ese Muscatine, IA | |
| Jun 14, 6:08 PM CDT | TSTM WND GST 50 | Muscatine, IA | |
| Jun 14, 6:08 PM CDT | HAIL 1 | Muscatine, IA | |
| Jun 14, 6:16 PM CDT | HAIL 0.75 | Muscatine, IA | HAIL FELL FOR 10 MINUTES |
| Jun 14, 6:18 PM CDT | HAIL 0.88 | 2 Nne Muscatine, IA | |
| Jun 14, 6:45 PM CDT | HAIL 0.88 | 2 Ne Aledo, IL | PENNY TO NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 142301
SVRDVN
IAC139-ILC131-161-142345-
/O.NEW.KDVN.SV.W.0147.080614T2301Z-080614T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSCATINE COUNTY IN EAST CENTRAL IOWA...
MERCER COUNTY IN NORTHWEST ILLINOIS...
SOUTHWESTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 645 PM CDT.
* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
APPROXIMATELY NEAR FAIRPORT...OR NEAR MUSCATINE...AND MOVING
SOUTHEAST AT 58 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMLET AROUND 610 PM CDT...
REYNOLDS AND 6 MILES SOUTHWEST OF TAYLOR RIDGE AROUND 615 PM CDT...
MATHERVILLE...BODEN...WANLOCK AND SHALE CITY AROUND 620 PM CDT...
VIOLA AND CABLE AROUND 625 PM CDT...
NEW WINDSOR AROUND 630 PM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4114 9080 4145 9125 4159 9115 4159 9100
4149 9081 4145 9077 4144 9069 4133 9044
4106 9044 4106 9050
TIME...MOT...LOC 2301Z 301DEG 50KT 4139 9091
$$
LE1 follow-up statement
000
WWUS53 KDVN 142329
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 PM CDT SAT JUN 14 2008
IAC139-ILC131-161-142345-
/O.CON.KDVN.SV.W.0147.000000T0000Z-080614T2345Z/
MUSCATINE IA-ROCK ISLAND IL-MERCER IL-
628 PM CDT SAT JUN 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR MERCER...SOUTHWESTERN ROCK ISLAND AND SOUTHEASTERN MUSCATINE
COUNTIES...
AT 627 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR GRIFFIN...OR 13 MILES
EAST OF ALEDO...MOVING SOUTHEAST AT 57 MPH.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND LOCALIZED FLOODING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4114 9080 4137 9113 4144 9103 4146 9092
4144 9069 4133 9044 4106 9044 4106 9051
TIME...MOT...LOC 2328Z 301DEG 50KT 4119 9048
$$
LEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:26 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 14, 3:26 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 326 PM CDT SAT JUN 14 2008 .SYNOPSIS... SUPERCELL THUNDERSTORMS WERE FIRING THIS AFTERNOON IN CENTRAL IA ALONG A SURFACE TROUGH AXIS THAT EXTENDED FROM SW WI...THROUGH CENTRAL IA...TO SE NEB AT 19Z. THIS ACTIVITY WILL CONTINUE EAST SE INTO THE CWFA THIS AFTERNOON AND EVENING AS THE BOUNDARY ADVANCES E-SE AND SEVERE THUNDERSTORM WATCH NUMBER 528 IS IN PLACE UNTIL 7 PM. THESE WILL LIKELY DIMINISH DIURNALLY...THEN THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER TONIGHT AS NOSE OF H8 MOISTURE EDGING INTO OK AT 12Z ADVANCES N-NE INTO CENTRAL IA. LINGERING BOUNDARIES AND PASSAGE OF MID LEVEL SHORTWAVE WILL KEEP THUNDERSTORMS OVER AREA SUNDAY INTO SUNDAY EVENING. RIDGE WILL THEN BUILD OVER THE ROCKIES EARLY TO MID WEEK...PROVIDING A NW FLOW ALOFT AND A PERIOD OF DRY AND RELATIVELY COOL WEATHER FOR THE FORECAST AREA. && .SHORT TERM...TONIGHT AND SUNDAY... WITH WIDESPREAD ON-GOING FLOODING AND SATURATED CONDITIONS...MAIN FOCUS IS ON HEAVY RAIN POTENTIAL. EXCESSIVE RAINFALL WITH MAIN SUPERCELL MOVING INTO E CENTRAL IA MAY LEAD TO FLASH FLOODING. LATER FOCUS WILL BE ON REDEVELOPMENT ON EXISTING BOUNDARIES AND DEVELOPMENT OF LOW LEVEL JET LATER TONIGHT...WHEN H8 HIGHER DEWPOINTS AND AXIS OF DEWPOINTS IN 60S IN KS AND NW MO REPLACES THE WIDESPREAD 50S OVER THE CWA. PW VALUES DO NOT APPEAR AS HIGH AS AIRMASS WITH LAST EVENT...BUT WILL CONTINUE TO MONITOR EVOLUTION FOR POSSIBLE FLASH FLOOD WATCH AS FF VALUES VERY LOW OVER AREA. OVERALL...MODELS APPEAR TO HAVE A POOR HANDLE ON CURRENT EVOLUTION AND QPF COVERAGE TONIGHT. HAVE GONE WITH COMPROMISE WIDESPREAD OVERNIGHT QPF FROM ABOUT .2 TO .5 INCHES. SUNDAY...MID LEVEL SHORTWAVE ROTATING AROUND CANADIAN UPPER VORTEX AND ASSOCIATED STEEP MID LEVEL LAPSE RATES WILL DRIVE ADDITIONAL THUNDERSTORMS ALONG THE COLD FRONT THAT WILL LIKELY BE ACROSS CENTRAL OR SOUTHERN CWA. HAVE CONCENTRATED HIGHEST POPS ACROSS THE SOUTH. CLOUDS AND RAIN WILL HOLD HIGHS IN UPPER 70S TO LOWER 80S. SEVERE RISK WILL CONTINUE AND SPC HAS ENTIRE AREA IN SLIGHT RISK. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... MODELS IN AGREEMENT WITH DEVELOPING NW FLOW AND BELOW AVERAGE TEMPERATURES THROUGH LATE WEEK AND ONLY MINOR CHANGES TO FORECAST. UPPER RIDGE BEGINS TO MIGRATE EAST FRI AND SAT...WITH MOISTURE RETURNING FOR INCREASING RAIN CHANCES. SINCE IT IS TOO EARLY TO NARROW DOWN TIMING OF RIDGE RIDING SHORTWAVES THAT WILL ACT AS A TRIGGER...HAVE POPS ONLY IN SLIGHT CHANCE RANGE. && .AVIATION... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE IN VICINITY OF CID...DBQ AND MLI TERMINALS LATE THIS AFTERNOON INTO EARLY EVENING. THESE WILL HAVE POTENTIAL FOR DAMAGING WIND AND HAIL. ADDITIONAL STORMS WILL DEVELOP LATER TONIGHT AND SUNDAY ACROSS THE AREA... BUT CONFIDENCE OF THIS POTENTIAL IS TOO LOW TO INCLUDE TO INCLUDE IN THE TERMINAL FORECASTS. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .HYDROLOGY... A HISTORIC HYDROLOGIC EVENT CONTINUES UNFOLDING WITH UNPRECEDENTED IMPACTS AT MANY LOCATIONS ALONG THE LARGER RIVERS AND STREAMS IN EASTERN IOWA. MAJOR TO RECORD FLOODING IS ONGOING...OR FORECAST...IN THESE LOCATIONS AS WELL AS AT MANY LOCATIONS ON THE MISSISSIPPI RIVER ESPECIALLY DOWNSTREAM OF THE QUAD CITIES. MODERATE TO MAJOR FLOODING IS EXPECTED ON THE ROCK RIVER IN NORTHWEST ILLINOIS. ..JAZ.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, Jun 14, 4:49 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 AM CDT SAT JUN 14 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 449 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM. GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF RAINFALL. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING SUNDAY. THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY BRIEF HEAVY RAIN. ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED. MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY NORTH OF INTERSTATE 80. 12/ERVIN
In the hours before
Local storm report, Jun 14, 5:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 1 SE IOWA CITY 41.65N 91.52W
06/14/2008 E60 MPH JOHNSON IA TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH. BROKEN FLAG POLE. SOME LIMBS
DOWN.
&&
BILLNLocal storm report, Jun 14, 5:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL IOWA CITY 41.64N 91.46W
06/14/2008 E0.88 INCH JOHNSON IA TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL COVERED THE GROUND.
&&
DMDLocal storm report, Jun 14, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 ESE IOWA CITY 41.64N 91.45W
06/14/2008 E0.88 INCH JOHNSON IA TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL COVERED THE GROUND.
&&
DMDLocal storm report, Jun 14, 5:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 2 SW WEST LIBERTY 41.54N 91.29W
06/14/2008 E0.50 INCH MUSCATINE IA TRAINED SPOTTER
0546 PM TSTM WND GST 2 SW WEST LIBERTY 41.54N 91.29W
06/14/2008 E60 MPH MUSCATINE IA TRAINED SPOTTER
&&
15Local storm report, Jun 14, 5:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 ENE MUSCATINE 41.43N 91.04W
06/14/2008 E0.25 INCH MUSCATINE IA TRAINED SPOTTER
&&
15Local storm report, Jun 14, 5:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 2 NNW MUSCATINE 41.44N 91.08W
06/14/2008 E0.25 INCH MUSCATINE IA TRAINED SPOTTER
TORRENTIAL RAIN AND LOTS OF PEA SIZED HAIL.
&&
DMDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:27 AM CDT | Flash Flood Warning | DVN | Mercer | 6 hr |
| Jun 14, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 45 min |
| Jun 14, 2:46 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 59 min |
| Jun 14, 2:54 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 51 min |
| Jun 14, 3:04 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 56 min |
| Jun 14, 3:29 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 61 min |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 47 min |
| Jun 14, 4:00 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 45 min |
| Jun 14, 4:10 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 35 min |
| Jun 14, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 47 min |
| Jun 14, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 34 min |
| Jun 14, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine, Scott | 52 min |
| Jun 14, 5:28 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 20 min |
| Jun 14, 5:59 PM CDT | Flash Flood Warning | DVN | Louisa | 6 hr |
| Jun 14, 6:16 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 44 min |
| Jun 14, 6:31 PM CDT | Flash Flood Warning | DVN | Des Moines, Louisa | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.